Ask Your Health Question and Get an Answer ASAP
Welcome to Just Answer and thanks for your question. How long have you had this? What other medications do you take? Are you diabetic?
Gabapentin is typically prescribed for nerve problems in the foot. Tingling and numbness are the typical symptoms. The condition is called peripheral neuropathy, which can be a complication of diabetes, but many people who have never had a problem with blood sugar develop peripheral neuropathy. It can take several weeks to see if it is going to help though. Soaking in hot water may indeed help some with the symptoms. If there is swelling, a little Epsom salts in the water will help.
In addition to diabetes, peripheral neuropathy can be from lack of B vitamins, trauma (repetitive motion, pressure, sitting in the same position), alcoholism, kidney or liver problems, hypothyroidism, rheumatoid arthritis, tumors that are pressing on the area, and a number of other things. Sometimes a cause is not found.
If gabapentin (Neurontin) doesn't work for you, one of the other anti-seizure medications might (Topamax, Lyrica, tegretol, Dilantin). My favorite pain reliever is teh lidocaine patch since it delivers pain relief at exactly the location you want it without systemic side effects. It can cause a rash if used too often. You can use your favorite over-the-counter pain reliever as well. Amitriptyline and nortriptyline also interrupt pain receptors in the brain, as does duloxetine.
You're right. A neurologist would definitely be the one to confrim the diagnosis. That is what your primary provider suspects and is treating you for, and it's what I think you have as well, based on your symptoms. A neurologist will provide the peace of mind of knowing what you have.